Join 3,442 readers in helping fund MetaFilter (Hide)


A tingling in the loins - from eating breath mints? NSFW
February 3, 2014 6:56 PM   Subscribe

I'm a middle aged overweight CIS woman (also trying to find a GYN that's fat people friendly) and I've got an appointment with my doctor's PA tomorrow about my whole body surface of skin hurting (that and other signs point to fibro, ugh). But does snacking on breath mints make anyone else's nether regions tingly?

I know it sounds like a total troll but I'm serious. Certs, Wint-o-Green Life Savers, mint gum, Xylitol mints. (not sure about Altoids because I didn't want the caffeine hit).

I thought I just liked mints. Until I started having massively stressful weeks and probably consuming way more than should be eaten in a day, I've come to realize that the mint tastes good but (especially the Xylitol including ones) also makes my nether regions all tingly like if there was a mint "flavored" Astroglide warming gel in use. Which of course is a turn on and thank goodness I'm a girl because I can ignore it at the office (where I do my stress eating, of course).

Am I off my rocker? Would the PA or the GYN need to know this kind of thing?
posted by anonymous to Health & Fitness (12 answers total) 1 user marked this as a favorite
 
Is this after going to the bathroom by any chance? Because excess menthol might be excreted that way and rest on your skin around the genitals afterward. Come to think of it I guess it might also come out in your sweat?
posted by telegraph at 7:26 PM on February 3


And to close the loop on this, I don't think this is a symptom of anything, except that you should probably moderate your mint intake.
posted by telegraph at 7:26 PM on February 3


Not I. Nerves in other places on peoples body cause arousal in that area like ears neck or nipples but I've never heard of mints doing that.

Or there is a reason that everybody loves breath mints I didn't know about.
posted by AlexiaSky at 7:27 PM on February 3 [1 favorite]


Irritation of the urethra can cause sexual arousal. Presumably you're excreting mint in your urine and it's causing the burning, tingling feeling. I've never had this happen in response to mint, that I'm aware of anyway, but ginger sometimes has this effect on me.
posted by Serene Empress Dork at 7:31 PM on February 3 [4 favorites]


For a while I was brewing and drinking a lot of peppermint tea every day, and after several cups I would often become aware of a mildly "minty" sensation all over my skin. I assumed the peppermint oil was just getting absorbed into my bloodstream-- it wasn't localized or more noticeable in my nether regions (I noticed it most on the backs of my hands), but maybe you notice it down there first because things are just more sensitive there. For me, the mintiness seemed to be harmless and would fade on its own, but it can't hurt to mention it to the PA, if only to rule it out as significant, especially since you're already seeing them to discuss other (painful) skin sensations.
posted by Dixon Ticonderoga at 7:50 PM on February 3


Check the labels to be sure, but it could be one or more artificial sweeteners that's in all of them. I've got Syndrome (including diagnoses of fibro), and one part is vulval pain (aka vulvodynia) and I can't tolerate eating peppers at all because my fluids get too hot.
posted by Jesse the K at 8:00 PM on February 3


Eating more than a tiny bit of wasabi makes my urethra and bladder feel tingly and inflamed until the wasabi has totally worked its way out of my system. I can imagine mint could do something similar.
posted by needs more cowbell at 8:13 PM on February 3


Don't all of those things contain massive amounts of sugar?
posted by KokuRyu at 8:33 PM on February 3 [1 favorite]


Do you also get flushed in the face? Could be a histamine intolerance.
posted by Ideefixe at 9:04 PM on February 3


Try eating a drop of oil of wintergreen, minus the sugar, to see if this still works. If it doesn't, just try the sugar.

You should alert your GYN, especially if you are diabetic/pre-diabetic, as this could be something related to neuropathy.
posted by benzenedream at 10:25 PM on February 3 [1 favorite]


Altoids don't have caffeine.
posted by modofo at 12:53 PM on February 4


I was batting around a conversation with someone recently and Salicylate Sensitivity came up.

Further diggging turned up information that there are Salicylates in mint; could that be an issue?

Not to go all Dr Quack Google on you, but something to consider for the "skin hurting" and "other signs" thing.

Good luck.
posted by tilde at 2:25 PM on March 26


« Older A close relative has been stru...   |  Looking for online resources/s... Newer »

You are not logged in, either login or create an account to post comments